California, 2008High Wind in California, May 5, 2008
May 5, 2008 · NWS VEF · 1 event in 1 county or zone
An upper level low moving inland over southern California produced widely scattered virga and light rain showers, one of which produced an isolated high wind gust.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level low moving inland over southern California produced widely scattered virga and light rain showers, one of which produced an isolated high wind gust.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before the first event at May 5, 2:00 PM PST, 3 hours 1 minute earlier.
Area forecast discussion, May 5, 2:00 PM PST, 3 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
300 PM PDT MON MAY 5 2008
.SYNOPSIS...A LOW PRESSURE SYSTEM OFF THE COAST OF BAJA MEXICO WILL
MOVE INLAND ACROSS NORTHERN MEXICO AND SOUTHERN ARIZONA OVERNIGHT
AND TUESDAY. THIS WILL BRING POSSIBLE SHOWERS OR THUNDERSTORMS
TO THE AREA OVERNIGHT AND NORTHWEST ARIZONA ON TUESDAY.
TEMPERATURES ARE EXPECTED TO BE NEAR OR A LITTLE ABOVE NORMAL.
&&
.SHORT TERM...CURRENT SATELLITE IMAGERY INDICATES CONTINUED
CONVECTIVE DEVELOPMENT ACROSS MOST OF THE FORECAST AREA...PRIMARILY
RESULTING SHOWER ACTIVITY...BUT A HANDFUL OF CELLS HAVE DEVELOPED
INTO THUNDERSTORMS. PW VALUES HAVE REMAINED AROUND 1/2 INCH OR LESS
FOR THE MOST PART...SO THE BIGGEST CONCERN IS SURFACE WINDS IN THE
VICINITY OF SHOWERS/THUNDERSTORMS...WITH OBSERVED AND MODEL
SOUNDINGS ALL SHOWING DECENT DOWNBURST POTENTIAL. THE UPPER LOW
CURRENTLY SITUATED OFF OF THE COAST OF BAJA CALIFORNIA IS PROGGED TO
MOVE INLAND OVERNIGHT INTO NORTHERN MEXICO...AND INTO SOUTHERN
ARIZONA BY TUESDAY AFTERNOON. THIS WILL BRING CONTINUED ISOLATED
CHANCES FOR SHOWERS/THUNDERSTORMS OVERNIGHT...PRIMARILY OVER MOHAVE
COUNTY WHERE DIFFLUENCE ALOFT SHOULD BE THE GREATEST. ON
TUESDAY...BEST CHANCES WILL BE OVER MOHAVE COUNTY...AS THE RIGHT
REAR QUADRANT OF THE JET PASSES OVER DURING MAX HEATING.
FOLLOWING A BRIEF PERIOD OF SHORTWAVE RIDGING...THE NEXT SHORTWAVE
TROUGH WILL IMPACT THE AREA BY WEDNESDAY AFTERNOON...WITH BREEZY TO
WINDY CONDITIONS EXPECTED ACROSS THE SOUTHERN HALF OF THE FORECAST
AREA AND ANOTHER ROUND OF PRECIP ACROSS THE NORTHERN HALF...MAINLY
LINCOLN COUNTY. MODELS HAVE BEEN FAIRLY CONSISTENT WITH THIS
FEATURE...AND SHOWED IMPROVED CONSENSUS IN TIMING THIS MORNING.
.LONG TERM...THE GENERAL WEATHER PATTERN FOR THE END OF THIS WEEK
INTO EARLY NEXT WEEK FEATURES HIGH PRESSURE OVER THE EASTERN PACIFIC
AND WEAK TO MODERATE STRENGTH SHORTWAVES MOVING INTO THE PACIFIC NW
AND ACROSS THE NORTHERN GREAT BASIN. THE FIRST SHORTWAVE MOVES
ACROSS THE AREA THURSDAY BUT IS WEAKER THAN THE 00Z GFS WAS SHOWING
FROM LAST NIGHT. THIS FOLLOWED THE TREND OF THE 06Z GFS AND THE 00Z
ECMWF. THUS...TONED DOWN THE SMALL CHANCE POPS THAT WERE IN THE
GRIDS EVEN MORE SO THAT ONLY A SLIGHT CHANCE OF THUNDER IS MENTIONED
IN THE SIERRA AND IN NORTHERN LINCOLN COUNTY. STRONGER ENERGY IS
FORECAST TO SLIDE BY TO THE NORTH FRIDAY. THIS COULD RESULT IN AN
INCREASE IN SOUTHWEST WIND BUT ANY CHANCE OF PRECIPITATION IS SMALL
TO NON-EXISTENT. DRY NORTHWEST TO WEST FLOW FOLLOWS OVER THE WEEKEND
KEEPING THE AREA DRY WITH LIGHTER WIND. A THIRD TROUGH IS FORECAST
THROUGH THE REGION MONDAY. AGAIN...THIS ONE IS MOISTURE STARVED AND
GUSTY SOUTHWEST WINDS ARE THE MAIN CONCERN. TEMPERATURES THROUGH THE
PERIOD SHOULD BE AT OR SLIGHTLY WARMER THAN NORMAL.
&&
.AVIATION...FOR MCCARRAN...WIND DIRECTION AND SPEED HAVE BEEN
BOUNCING AROUND ALL AFTERNOON BUT HAS GENERALLY REMAINED UNDER 10
KTS AND FROM A EAST TO SOUTHEAST DIRECTION. THIS TREND IS EXPECTED
TO CONTINUE THROUGH THE AFTERNOON HOURS WITH OCCASIONAL HIGHER GUSTS
TO 16 KTS. WINDS WILL TAKE A GRADUAL TURN TO THE SOUTHWEST THIS
EVENING. THUNDERSTORM ACTIVITY HAS BEEN CONFINED TO THE SOUTHERN END
OF THE SPRING MOUNTAINS AND IS EXPECTED TO REMAIN TIED TO THE HIGHER
TERRAIN WHILE SCATTERED CU WITH BASES AROUND 10K FT IS ALL THAT IS
EXPECTED IN THE VALLEY. ISOLATED THUNDERSTORMS TO CONTINUE IN ALL
APPROACH CORRIDORS THROUGH EARLY EVENING BUT ANY IMPACT TO KLAS
WOULD BE CONFINED TO GUSTY THUNDERSTORM OUTFLOW WINDS.
FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...WINDS WILL GENERALLY REMAIN UNDER 10KTS TODAY BUT WILL
BE GUSTY...ESPECIALLY OVER THE WEST...CENTRAL AND SOUTHERN AREAS.
ISOLATED TSTORMS ARE POSSIBLE OVER MAINLY THE HIGHER TERRAIN THROUGH
EARLY EVENING. STORMS WILL GENERALLY MOVE FROM THE SOUTHEAST TO
NORTHWEST DIRECTION AND WILL HAVE THE POTENTIAL TO PRODUCE GUSTY
SURFACE OUTFLOW WINDS TO 35 KTS.
&&
.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&
KENNEDY/SALMEN
HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, May 5, 2:20 AM PST, 14 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
320 AM PDT MON MAY 5 2008
AZZ001>003-036-CAZ519>527-NVZ014>022-060000-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
320 AM PDT MON MAY 5 2008 /320 AM MST MON MAY 5 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
High Wind, Western Mojave Desert
- When
- May 5, 5:01 PM PST
- Where
- Western Mojave Desert forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 34.841, -116.178 (the zone’s center; the record gives no point)
This gust occurred at Daggett, CA.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in New Mexico, May 5 to 7, 2008$3.0 million · 2.75 in hail · 18 events
- Hail in Kansas, May 5, 2008$204,000 · 1 in hail · 5 events
- Tornadoes and Hail in Texas, May 5 to 7, 2008$90,000 · EF0 · 12 events
- Hail and Damaging Winds in Kansas, May 5, 2008$10,000 · 4.25 in hail · 41 events
- Hail and Damaging Winds in Kansas, May 5, 2008$25,000 · 1.75 in hail · 20 events
- Hail and Damaging Wind in New Mexico, May 5, 2008$25,000 · 4.25 in hail · 7 events
- Hail and Damaging Winds in Texas, May 5 to 6, 2008$15,000 · 1.75 in hail · 8 events
- Flash Flood in Texas, May 5, 2008$20,000 · 1 event
- Flash Flood and Hail in Oklahoma, May 5, 20081.75 in hail · 13 events
- Frost and Freeze in New York, May 5, 200812 events
- Hail in Kansas, May 5, 20081.75 in hail · 10 events
- Hail in North Carolina, May 5, 20080.88 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 91090.